Wyoming, 2003

Tornado in Wyoming, September 8, 2003

September 8, 2003 · NWS RIW · 1 event in 1 county or zone

At 330 pm MST, law enforcement reported a tornado 19 N of Casper. One mobile home sustained heavy damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

At 330 pm MST, law enforcement reported a tornado 19 N of Casper. One mobile home sustained heavy damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 8, 1:09 PM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 8, 1:09 PM MST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
209 PM MDT MON SEP 8 2003

.TONIGHT THROUGH THURSDAY...
BUSY AFTERNOON TODAY WITH UPPER LOW SPINNING BETWEEN SPOKANE AND
BOISE.  DRY SLOT WORKING ITS WAY THROUGH MUCH OF IDAHO AND FAR
WESTERN MONTANA.  SHORTWAVE ROTATING AROUND THE LOW AHEAD OF THE DRY
SLOT...AREA OF SHOWERS MOVING THROUGH THE WESTERN MOUNTAINS WITH
THUNDERSTORMS OVER THE SOUTH AND EAST OF THE DIVIDE.  GOOD
CONVERGENCE DIVERGENCE COUPLET ASSOCIATED WITH THIS SHORTWAVE
ACROSS THE NORTH.  ALSO A LEE SIDE TROF DEVELOPING OVER EASTERN
MONTANA THIS AFTERNOON CAUSING THE WIND CORRIDOR TO ACT UP...
SOUTHWEST WINDS 15 TO 25 KT WITH HIGHER GUSTS.  THANKFULLY RHS
STAYING IN THE 20 TO 30 PERCENT RANGE...TO ALLEVIATE FIRE WEATHER
CONDITIONS. SHORTWAVE MOVES THROUGH TONIGHT SHIFTING THE WIND TO THE
NORTHWEST MOST AREAS...SHOULD BE A STIFF 15 TO 25 MPH WITH HIGHER
GUSTS.  MUCH COOLER AIR TO DEAL WITH AS WELL AS 1000-500 THICKNESS
FALL INTO THE 550S...WITH LOWER 560S OVER THE EASTERN ZONES.  WESTERN
VALLEYS COULD SEE FREEZING TEMPERATURES TONIGHT...BUT WITH WIND
DONT ANTICIPATE A HARD FREEZE OR FROST. WILL ISSUE AN SPS TALKING
ABOUT THE COOL DOWN AND TUESDAY NIGHTS STORM.  THIS STORM LIFTS
TOWARDS THE NORTHEAST AS THE NEXT SYSTEM BARRELS IN OFF THE PACIFIC
TONIGHT.  THIS ONE SLIDES UNDERNEATH TODAYS STORM MORPHING INTO A
LARGE OPEN WAVE TROF.  LEE SIDE CYCLOGENISES...ESPECIALLY AT H7...
TAKES PLACE OVER NORTHEAST WYOMING TOMORROW NIGHT INTO WEDNESDAY.
GOOD PATTERN FOR THE WHOLE AREA FOR PRECIPITATION. HAVE UPPED THE
POPS TO LIKELY IN THE SOUTH TO EAST ZONES TUESDAY NIGHT.  LOW LIFTS
OUT INTO THE DAKOTAS LATE WEDNESDAY WITH CYCLONIC FLOW REMAINING OVER
WYOMING. WILL BE COLD ENOUGH FOR MOUNTAINS SNOW ABOVE 8000 FT AS H7
TEMPS FALL BELOW -2C...NO HIGHLIGHTS ATTM. HAVE PLACED CHANCE POPS
THROUGH 06Z LOW ELEVATIONS WEDNESDAY WITH CHANCE POPS IN THE
MOUNTAINS.  HAVE TO SEE IF LOW IS TOO FAR NORTH FOR CONVERGENCE RAIN
BANDS TO FORM OFF OWL CREEKS WEDNESDAY AFTERNOON AND EVENING.
OTHERWISE GENERAL CLEARING TO TAKE PLACE AS TROF AXIS MOVES THROUGH
WITH TRANSITORY RIDGE BUILDING IN FOR THURSDAY.  GOOD COOL DOWN
TONIGHT AS SAID BEFORE.  SHOULD SEE 40S TONIGHT MOST AREAS WITH 30S
WEST AND MOUNTAINS.  TUESDAY WILL SEE HIGHS IN THE 60S...WHILE
CHILLIER YET IN THE 50S WEDNESDAY.  RIDGE BRINGS SOME WARMER AIR IN
FOR THURSDAY.    TWB

...THURSDAY NIGHT THROUGH MONDAY...
UPPER LOW EXITS INTO PLAINS THURSDAY MORNING WITH RIDGE AND DRIER
MORE STABLE AIRMASS BUILDING IN.  MODELS AGREE ON BRINGING NORTHERN
STREAM SHORTWAVE IN FAST NW FLOW THROUGH AREA FRIDAY NIGHT...BUT
WITH MODEL PERFORMANCE AS OF LATE WILL NOT DETAIL GRIDS ON BASED ON
ONE RUN AND WAIT UNTIL SOME CONSISTENCY EVIDENT.  WILL GO WITH DRY
FORECAST WITH GRADUAL WARMUP INTO WEEKEND AS POLAR JET EVENTUALLY
LIFTS WELL NORTH OF AREA PUTTING US UNDER DRY AND WARM WESTERLY
FLOW. AEM

.RIW...NONE.
Hazardous weather outlook, Sep 8, 4:00 AM MST, 11 hours 30 minutes before
WYZ001>020-022>030-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT MON SEP 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS WYOMING TODAY SPREADING SCATTERED
SHOWERS AND THUNDERSTORMS INTO THE WEST THIS MORNING WITH THE
SHOWERS AND THUNDERSTORMS SPREADING INTO CENTRAL AREAS BY THIS
AFTERNOON.  THE MAIN HAZARDS WITH THESE STORMS WILL BE STRONG WIND
GUSTS NEAR 50 MPH.  ISOLATED STRONG STORMS WILL LIKELY PRODUCE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TEMPERATURES WILL TURN COLDER TUESDAY NIGHT THROUGH WEDNESDAY WITH
RAIN SHOWERS TURNING TO SNOW AT AND ABOVE 9000 FEET OVER THE WESTERN
AND CENTRAL WYOMING MOUNTAINS BY LATE TUESDAY NIGHT THROUGH
WEDNESDAY. HIKERS AND CAMPERS IN THE MOUNTAINS OF WESTERN AND
CENTRAL WYOMING SHOULD PREPARE FOR WETTER AND COLDER CONDITIONS WITH
UP TO 7 INCHES OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY .

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Natrona

When
September 8, 3:30 PM MST to 3:35 PM MST
Where
Natrona County, 19 mi N of Casper
Rating
F0
Reported by
LAW ENFORCEMENT
Coordinates
43.117, -106.317

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyThe tornado archive for Wyoming, 2003Warnings in Wyoming, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337262.